Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Fort Worth, TX

June 16, 2002Coryell County, Lampasas County, McLennan County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 16, 2002, 1:19 AM CDT for Coryell County, Lampasas County, McLennan County, Texas. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2002, 1:19 AM CDT (06:19 UTC)
Expired
Jun 16, 2002, 2:15 AM CDT
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Coryell County, TX, Lampasas County, TX, McLennan County, TX

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:40 AM CDTThunderstorm Wind 57 ENix, TXLarge trees blown down in Nix and along FM 580.
Jun 16, 1:45 AM CDTThunderstorm Wind 52 ECopperas Cove, TXNumerous trees were down in Copperas Cove and Gatesville.
Jun 16, 1:57 AM CDTThunderstorm Wind 52 EWaco, TXReported at Waco EOC station.
Jun 16, 2:00 AM CDTHail 0.75Waco, TXReported at Waco EOC station.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 160619
SVRFTW
TXC099-281-309-160715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
117 AM CDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORYELL COUNTY IN NORTH CENTRAL TEXAS
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 215 AM CDT

* AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A LINE OF SEVERE THUNDERSTORMS NEAR HILLSBORO TO CLIFTON...TO      
  GOLDTHWAITE...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST AROUND 135 AM CDT
  GATESVILLE...FORT GATES AROUND 140 AM CDT
  NORTHCREST AROUND 145 AM CDT
  WOODWAY...WACO...MCGREGOR...LAMPASAS AROUND 150 AM CDT
  HEWITT...BEVERLY HILLS AROUND 155 AM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3185 9704 3160 9761 3172 9769 3123 9860
          3095 9819 3132 9743 3136 9716 3152 9680

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:40 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 15, 8:40 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
840 PM CDT SAT JUN 15 2002

SEVERAL CHALLENGES EXIST FOR THE FIRST PERIOD OF THIS FORECAST...AS
SEVERE MCS EXTENDING FROM CENTRAL OKLAHOMA INTO THE TEXAS PANHANDLE
CONTINUES A RAPID SOUTHEASTWARD MOTION. STRONGEST SYSTEM RELATIVE
CONVERGENCE REMAINS ON SOUTHWESTERN FLANK OF THE COMPLEX...WITH
SLIGHTLY MORE DISCRETE CELLS IN THE TEXAS PANHANDLE MOVING MORE TO
THE SOUTH THAN SOUTHEAST. HOWEVER...WELL DEVELOPED COLD POOL OVER
NORTHERN OKLAHOMA HAS FORCED A MORE LINEAR MODE OF CONVECTION OVER
CENTRAL PORTIONS OF THAT STATE. ANALYSIS OF 16/00Z RAOB FROM FWD
INDICATES THAT A VERY DRY LOW-LEVEL AIRMASS REMAINS ACROSS NORTH
TEXAS...WITH RETURN FLOW EMANATING FROM SURFACE RIDGE AXIS OVER
SOUTHEAST TEXAS. OVERALL...FEEL THAT SEVERE WEATHER THREAT WILL BE
LOW AND PRIMARILY FROM DAMAGING STRAIGHT LINE WINDS ALONG THE
INITIAL GUST FRONT. DRY ADIABATIC LAPSE RATES NEAR THE SURFACE WILL
PROMOTE ENHANCED DOWNWARD TRANSPORT OF MOMENTUM...AND WILL WORK WITH
THE WELL DEVELOPED COLD POOL TO POSSIBLY ALLOW FOR A FEW SEVERE WIND
EVENTS.

ALTHOUGH THE THREAT OF SEVERE APPEARS FAIRLY STRAIGHTFORWARD...THE
THREAT FOR FLASH FLOODING IS LESS CERTAIN AT THIS TIME. IF THE MCS
CONTINUES ON ITS PRESENT COURSE...IT WILL LIKELY REACH THE RED RIVER
AROUND 11 PM...THE DFW METROPLEX AROUND 1 AM...AND WACO AROUND 3 AM.
THE LATEST REFLECTIVITY DATA FROM KTLX INDICATES AN EXPANDING AREA
OF STRATIFORM PRECIP BEHIND THE INITIAL LINE. GENERALLY FEEL THAT
FLASH FLOODING THREAT WILL BE LIMITED TO A COUPLE OF COUNTIES
...MAINLY IN URBAN AREAS. THUS...WILL NOT ISSUE A FLASH FLOOD WATCH
AT THIS TIME. HOWEVER...IF SYSTEM MOTION SLOWS CONSIDERABLY...THEN
THIS THREAT WILL NEED TO BE REEVALUATED.

.FWD...
TX...NONE.

65/DD

In the hours before

Special weather statement, Jun 15, 7:55 PM CDT, 5 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160700-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
755 PM CDT SAT JUN 15 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH
TEXAS TONIGHT. THE GREATEST THREAT WILL BE FROM HIGH WINDS...AND
ISOLATED FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

A THUNDERSTORM COMPLEX IN THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA...WILL MOVE INTO NORTHWEST PORTIONS OF NORTH TEXAS BEFORE
MIDNIGHT...WITH HIGH WINDS ALONG...AND JUST BEHIND...THE LEADING
EDGE OF THE STORMS.  WIND SPEEDS BETWEEN 40 AND 50 MPH WILL BE
COMMON...WITH HIGHER GUSTS IN THE STRONGER STORMS.

RAINFALL RATES WITH THE STRONGER STORMS WILL AVERAGE BETWEEN TWO AND
THREE INCHES PER HOUR. HOWEVER...THE STORMS WILL BE TRAVELING AROUND
35 TO 40 MPH...REDUCING THE THREAT OF FLASH FLOODING OVER A LARGE
AREA. INSTEAD...ISOLATED FLASH FLOODING WILL BE A PROBLEM MAINLY IN
URBAN AREAS...WHERE RUNOFF WILL BE HIGH.

THE THREAT OF SEVERE WEATHER SHOULD END BY DAYBREAK SUNDAY
MORNING...AS THE STORM COMPLEX MOVES SOUTH OF THE REGION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:29 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise, Young61 min
Jun 15, 10:51 PM CDTSevere Thunderstorm WarningFWDStephens39 min
Jun 15, 11:08 PM CDTSevere Thunderstorm WarningFWDPalo Pinto37 min
Jun 15, 11:28 PM CDTSevere Thunderstorm WarningFWDEastland, Jack, Palo Pinto, Parker, Stephens, Wise62 min
Jun 15, 11:54 PM CDTSevere Thunderstorm WarningFWDErath66 min
Jun 15, 11:58 PM CDTSevere Thunderstorm WarningFWDHood47 min
Jun 16, 12:08 AM CDTSevere Thunderstorm WarningFWDComanche52 min
Jun 16, 12:11 AM CDTSevere Thunderstorm WarningFWDTarrant49 min
Jun 16, 12:12 AM CDTSevere Thunderstorm WarningFWDSomervell48 min
Jun 16, 12:16 AM CDTSevere Thunderstorm WarningFWDJohnson44 min
Jun 16, 12:35 AM CDTSevere Thunderstorm WarningFWDBosque, Hamilton, Mills55 min
Jun 16, 12:57 AM CDTSevere Thunderstorm WarningFWDHill48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.